Loading...
(1/20) Severe 2,3,7,8-tetrachlorodibenzo-p-dioxin (TCDD) intoxication: clinical and laboratory effects.

A variety of health effects have been attributed to 2,3,7,8-tetrachlorodibenzo-p-dioxin (TCDD), but little information is available on the course of a verified high-level TCDD intoxication. In this paper we describe two cases of heavy intoxication with TCDD and present a 2-year follow-up including clinical, biochemical, hematologic, endocrine, and immunologic parameters monitored in two women, 30 and 27 years of age, who suffered from chloracne due to TCDD intoxication of unknown origin. Patient 1, who had the highest TCDD level ever recorded in an individual (144,000 pg/g blood fat), developed severe generalized chloracne, whereas in the second patient, despite heavy intoxication (26,000 pg/g blood fat), only mild facial acne lesions occurred. Both patients initially experienced nonspecific gastrointestinal symptoms. In Patient 1 we observed a moderate elevation of blood lipids, leukocytosis, anemia, and secondary amenorrhoea. The laboratory parameters in Patient 2 were all normal. Despite the high TCDD levels, apart from chloracne, only few clinical and biochemical health effects were observed within the first 2 years after TCDD intoxication.  (+info)

(2/20) Papulopustular skin lesions are seen more frequently in patients with Behcet's syndrome who have arthritis: a controlled and masked study.

OBJECTIVE: To determine the prevalence of acneiform skin lesions (comedones, papules, and pustules) in patients with Behcet's syndrome (BS) with arthritis. METHODS: Study groups included 44 patients with BS with arthritis (32 men, 12 women, mean (SD) age 37.8 (8.9)), 42 patients with BS without arthritis (31 men, 11 women, mean age 35.5 (6.4)), 21 patients with active rheumatoid arthritis (five men, 16 women, mean age 48.8 (14)), and 33 healthy volunteers (28 men, five women, mean age 40.1 (8.1)). All probands and controls were examined by a rheumatologist and a dermatologist, in a prospective and masked protocol. An ophthalmological evaluation was performed if necessary. Skin lesions, including comedones, papules, and pustules, were counted and scored as 0: absent, 1: 1-5, 2: 6-10, 3: 11-15, 4: 16-20, and 5: >20. RESULTS: Although there was no significant difference between the four groups in the prevalence of comedones, the number of papules and pustules was significantly higher in patients with BS with arthritis (p=0.0037 for papules and p<0.0001 for pustules) than in the remaining three groups. CONCLUSION: Acneiform skin lesions (papules and pustules) seem to be more frequent in patients with BS with arthritis. This suggest that the arthritis seen in BS may possibly be related to acne associated arthritis.  (+info)

(3/20) Acneiform facial eruptions: a problem for young women.

OBJECTIVE: To summarize clinical recognition and current management strategies for four types of acneiform facial eruptions common in young women: acne vulgaris, rosacea, folliculitis, and perioral dermatitis. QUALITY OF EVIDENCE: Many randomized controlled trials (level I evidence) have studied treatments for acne vulgaris over the years. Treatment recommendations for rosacea, folliculitis, and perioral dermatitis are based predominantly on comparison and open-label studies (level II evidence) as well as expert opinion and consensus statements (level III evidence). MAIN MESSAGE: Young women with acneiform facial eruptions often present in primary care. Differentiating between morphologically similar conditions is often difficult. Accurate diagnosis is important because treatment approaches are different for each disease. CONCLUSION: Careful visual assessment with an appreciation for subtle morphologic differences and associated clinical factors will help with diagnosis of these common acneiform facial eruptions and lead to appropriate management.  (+info)

(4/20) Consensus guidelines for the management of radiation dermatitis and coexisting acne-like rash in patients receiving radiotherapy plus EGFR inhibitors for the treatment of squamous cell carcinoma of the head and neck.

BACKGROUND: Radiation dermatitis occurs to some degree in most patients receiving radiotherapy, with or without chemotherapy. Patients with squamous cell carcinoma of the head and neck (SCCHN) who receive radiotherapy in combination with epidermal growth factor receptor (EGFR) inhibitors, such as cetuximab, may develop a characteristic acne-like rash in addition to dermatitis. DESIGN: An advisory board of 11 experienced radiation oncologists, medical oncologists and dermatologists discussed the management options for skin reactions in patients receiving EGFR inhibitors and radiotherapy for SCCHN. Skin toxicity was categorised according to the National Cancer Institute-Common Terminology Criteria for Adverse Events (version 3) grading. RESULTS: Both general and grade-specific approaches for the management of dermatitis in this patient group are presented. It was concluded that where EGFR inhibitor-related acne-like rash and dermatitis coexist within irradiated fields, management should be based on the grade of dermatitis: for grade 1 (or no dermatitis), treatment recommendations for EGFR-related acne-like rash outside irradiated fields should be followed; for grades 2 and above, treatment recommendations for dermatitis were proposed. CONCLUSIONS: This paper presents comprehensive consensus guidelines for the treatment of dermatitis in patients with SCCHN receiving EGFR inhibitors in combination with radiotherapy.  (+info)

(5/20) Markers in the epidermal growth factor receptor pathway and skin toxicity during erlotinib treatment.

BACKGROUND: Skin toxicity is a common adverse effect of erlotinib and other anti-epidermal growth factor receptor (EGFR) agents. The aim of the study was to explore the relationship between markers in the EGFR pathway and skin rash. PATIENTS AND METHODS: Eighteen patients with metastatic breast cancer were treated with daily oral erlotinib at 150 mg. Skin biopsies were obtained at baseline and after 1 month of treatment in 15 patients. EGFR, phosphorylated EGFR (pEGFR), phosphorylated mitogen-activated protein kinase (pMAPK), and phosphorylated Akt (pAkt) or Ki67 were examined quantitatively by immunohistochemistry. RESULTS: 11 of 18 (61%, 95% confidence interval 35.7% to 82.7%) patients developed skin rash. pAkt at baseline was significantly higher in patients with no rash than those with a grade 1 or 2 rash (18.8 +/- 8.3 versus 2.4 +/- 1.2 versus 3.3 +/- 3.3; P = 0.0017 for trend). There was a trend towards a significant increase of pMAPK in skin posttreatment with increasing grade of rash (no rash versus grade 1 versus grade 2 rash: 4.5 +/- 2.3 versus 8.4 +/- 4.2 versus 19.4 +/- 4.6; P = 0.036). Other markers were not associated with rash. CONCLUSIONS: pAkt was significantly associated with not developing a rash and may have a predictive utility for skin toxicity in patients treated with erlotinib and possibly with other anti-EGFR agents.  (+info)

(6/20) Randomized double-blind trial of prophylactic oral minocycline and topical tazarotene for cetuximab-associated acne-like eruption.

PURPOSE: To evaluate the ability of either oral minocycline, topical tazarotene or both, to reduce or prevent cetuximab-related acneiform rash when administered starting on day 1 of cetuximab therapy. PATIENTS AND METHODS: Metastatic colorectal cancer patients preparing to initiate cetuximab were randomly assigned to receive daily oral minocycline or placebo, and to receive topical tazarotene application to either left or right side of the face. Both therapies were administered for 8 weeks. RESULTS: Forty-eight eligible patients were randomly assigned to minocycline (n = 24) or placebo (n = 24). Total facial lesion counts were significantly lower in patients receiving minocycline at weeks 1 through 4. At week 4, a lower proportion of patients in the minocycline arm reported moderate to severe itch than in the placebo arm (20% v 50%, P = .05). Facial photographs, obtained at week 4, were reviewed for rash global severity. Patients in the minocycline arm trended toward lower frequency of moderate to severe rash than patients receiving placebo (20% v 42%, P = .13). The differences in total facial lesion counts and subjectively assessed itch were diminished by week 8. Cetuximab treatment was interrupted because of grade 3 skin rash in four patients in the placebo arm, and none in the minocycline arm. There was no observed clinical benefit to tazarotene application. Tazarotene treatment was associated with significant irritation, causing its discontinuation in one third of patients. CONCLUSION: Prophylaxis with oral minocycline may be useful in decreasing the severity of the acneiform rash during the first month of cetuximab treatment. Topical tazarotene is not recommended for management of cetuximab-related rash.  (+info)

(7/20) Severe acneiform eruption induced by cetuximab (Erbitux).

 (+info)

(8/20) Phase II trial of single agent cetuximab in patients with persistent or recurrent epithelial ovarian or primary peritoneal carcinoma with the potential for dose escalation to rash.

 (+info)